Feb 19, 2007
I am a doctor based in zambia who treats HIV pateints and i have been placed in a quagmire of sorts. i recently saw ayoung man of 15 years age who is on ARV for close to 10 years. he unfortunately is resistant to a whole range of drugs . he had both genotype and phenotype resistance tests done in the USA. he is currently on boosted crixivan, syochrin andzerit. his recenr cd4 on 29/19/06 was 15/ul.he contnues to deteriorate. he is susceptible to the following. tipranavir, indinavir. saquinavir. darunavir, stavudine. these with maximal responses. the others including fosamprenavir, efavirenz he is susceptible to and has reduced response to lopinavir, amprenavir, tenoforvir, abacavir, didanosine, zidovudine. the rest are completely resistant.i need to know what next. the availability of most drugs is impossible. and the costs are too high.
Response from Dr. Sherer
This is a difficult situation that is increasingly common in resource poor settings. This young man has had more access to ART and diagnostic tests than most, but the information may well be incomplete and out of date by this time. Complex treatment courses and resistance patterns are difficult to address in this forum, because it's rarely possible to convey all of the information that I would need to make a completely well informed decision. Hence I will offer some suggestions for you and your patient to consider.
First, all HIV clinicians benefit from mentors with more experience; I would urge you to find such an individual or group in your practice setting, or via the internet, rather than this form of single question/answer dialogue, so that you can get ongoing longitudinal consultations.
All evidence suggests that some ART is better for this patient than none; hence my first suggestion is to continue ART, even in a limited form.
Your history did not mention whether he was tolerating his current medications. For his quality of life, this is critical information, and the answer might change my suggestion. In the event that such a patient is seriously ill, perhaps in part due to the side effects of the medication, I might consider reducing their ART regimen to only lamivudine (3TC), or 3TC + another NRTI, since these choices have been shown to be associated with reduced replication capacity (i.e. viral fitness), and to a less rapid decline in CD4 cells.
It is unlikely that I can select a regimen from these options that will achieve full viral suppression and reverse this young man's decline. The best that could be achieved, it appears, is to slow the rate of disease progression, and either slow the rate of CD4 cell decline, or level it. Again, my advice is limited by the lack of specific knowledge of what is available in Zambia from the list your mention, and by my lack of knowledge of this young man's past treatment history.
With full access to all current ART agents in a developed country, I would advise either darunavir or tipranavir in combination with enfurvitide (the injectable fusion inhibitor also known as T-20), Stocrin, and a new NRTI pair, likely either tenfovir or abacavir with lamivudine or emtricitabine.
Soon additional drugs will be avaialble that might help this young man in these settings, including new oral entry inhibitors like miraviroc, new second generation NNRTI such as etravirine, and new entry inhibitors such as MK-0518.
For you and your patient in Zambia, I would suggest an alternate boosted PI, e.g. boosted saquinavir or boosted fos-amprenavir, with continued Stocrin, and the NRTI combination of tenofovir or abacavir plus lamivudine.
Of course, he should also remain on SMZ prophylaxis once daily.
Unfortunately, such a change might have little impact.
At a minimum, if none of the above treatments are available to him, I would add lamivudine to his current regimen.
To get a flu shot or not
one year on. hows it going?
- Dry Mouth After Vaginal Sex Worried I Have HIV
- Herpes After Condom Inside Out Worried I Have HIV
- Sore On Mouth After Handjob Worried I Have HIV
- Tingling Lips After Sucking Penis Worried I Have HIV
- White Discharge After Insertive Anal Sex Worried I Have HIV
- Does Apple Cider Vinegar Get Rid Of Genital Warts?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.